Lisdexamfetamine, a stimulant prodrug of dextroamphetamine, came to market in 2007 for the treatment of attention-deficit/hyperactivity disorder (ADHD) in the United States (1). In 2011, 8.5 million prescriptions of lisdexamfetamine were dispensed (2). To date, few cases of lisdexamfetamine toxicity have been reported. We present a case of lisdexamfetamine overdose with delayed stimulant effects resulting in hypertensive emergency successfully treated with phentolamine.
A 17-year-old female with history of borderline personality disorder, depression, and prior suicide attempts presented to the emergency department 30 minutes after ingestion of 50 lisdexamfetamine 40 mg capsules belonging to a friend. Initial vital signs 60 minutes post ingestion included blood pressure 108/65 mmHg, heart rate 76 beats/minute, and temperature 37 degrees Celsius. No adrenergic symptoms such as diaphoresis, tremor, or mydriasis were noted at this time. Within one hour of arrival, the patient received 50 g (approximately 1 g/kg) activated charcoal. The patient remained asymptomatic until six and a half hours after arrival to the emergency department (seven hours post ingestion) when she complained of severe headache, blurred vision, chest pain, nausea, and vomiting. At this time, marked mydriasis and fine tremor were noted on exam while repeat vital signs demonstrated an elevated blood pressure of 170/105 mmHg with no change in heart rate. The patient was administered 2 mg intravenous (IV) lorazepam without improvement in symptoms; blood pressure remained elevated at 172/95 mmHg. Another 2 mg IV lorazepam was administered and blood pressure remained at 158/88 mmHg. At nine hours post ingestion, 1 mg IV phentolamine was given. Within 30 minutes, blood pressure improved to 116/87 mmHg and the heart rate remained relatively unchanged at 77 beats/minute (range 76-96 beats/minute over the preceding nine hours). The patient subsequently received 0.1 mg clonidine by mouth and was admitted to the pediatric intensive care unit approximately 11 hours post ingestion. She received additional doses of medication for recurrent hypertension and was administered a total of 6 mg IV lorazepam, 4 mg IV phentolamine, and 0.4 mg clonidine by mouth throughout her hospital course. Her symptoms improved and vital signs normalized over a 24-hour period with complete resolution of toxicity approximately 48 hours post ingestion. Serum concentration of amphetamine 16 hours post ingestion was 300 ng/mL (NMS Labs); the mean peak concentration in healthy adults is reported as approximately 80 ng/mL after a single dose of 70 mg.
Lisdexamfetamine is a prodrug consisting of dextroamphetamine coupled with the amino acid L-lysine. While lisdexamfetamine is inactive, it is rapidly absorbed and extensively metabolized to its active metabolite dextroamphetamine. At therapeutic doses, the peak concentration of the active metabolite occurs at 3 hours with a half-life of 10 hours (1).
Amphetamines promote the release of catecholamines such as dopamine, serotonin, and norepinephrine which directly stimulate both alpha and beta adrenergic receptors. Release of these neurotransmitters results in increased attention, mood regulation, and improved learning, all of which are desirable for treatment of ADHD (3). Release of norepinephrine and stimulation of adrenergic receptors also result in adverse effects and toxicities. Symptoms commonly reported after exposure to lisdexamfetamine are consistent with typical effects of amphetamine toxicity and include hypertension, tachycardia, agitation, and vomiting (4). Initial treatment for stimulant toxicity typically involves supportive care with benzodiazepines which have a sympatholytic effect. In this situation, benzodiazepines are used to combat adrenergic toxicity.
This case is unique due to the delayed onset of toxicity as well as the limited range of effects seen compared to other cases of lisdexamfetamine intoxication. Typical symptoms of stimulant toxicity, such as tachycardia and hypertension, have been reported with previous cases involving lisdexamfetamine ingestion (5-7). The primary symptoms in our patient were related to hypertensive effects along with marked mydriasis suggesting predominantly alpha-1 agonist effects instead of combined toxicity with beta-1 receptor mediated effects. In fact, our patient did not develop tachycardia at any point during her treatment as would be expected with beta-1 receptor stimulation. Additionally, the timing of sympathomimetic effects was delayed until about seven hours post ingestion and not at the expected time of peak levels for the active metabolite. This suggests the presence of altered kinetics of lisdexamfetamine in overdose and supports the use of prolonged monitoring in these patients. Given the acuity of the patient’s ingestion and the fact that the prescription was not her own, we can infer that these delayed effects were not a result of medication tolerance from prolonged use.
Traditional management for amphetamine overdose with benzodiazepines was not sufficient in treating the patient’s symptoms in the case presented. Although two doses of lorazepam were administered with slight improvement in blood pressure, the patient had persistent complaints of headache prompting the decision for a more targeted approach to facilitate blood pressure management. As symptoms appeared predominantly related to alpha adrenergic toxicity in the absence of beta adrenergic effects, phentolamine was administered. Phentolamine is an alpha-1 antagonist. It has been used successfully to treat alpha-adrenergic overstimulation in toxicity from phenylpropanolamine, an analog of amphetamine with predominantly alpha-1 receptor mediated effects (8).Our patient’s blood pressure temporarily improved after the initial dose of phentolamine (Figure 1); however, multiple doses were required in addition to lorazepam throughout the patient’s admission to stabilize her blood pressure. The need for repeat dosing may be required due to the short half-life of IV phentolamine, reportedly 19 minutes, compared to the longer half-life of dextroamphetamine (9). Clonidine, an alpha-2 adrenergic agonist causing decreased sympathetic outflow from the central nervous system, was also used adjunctively in our patient. Dexmedetomidine is a parenteral alpha-2 adrenergic agonist similar to clonidine and has been effectively utilized in a previously reported case of lisdexamfetamine toxicity (7).
We present a case of lisdexamfetamine toxicity after intentional overdose in a stimulant-naive adolescent female. Our patient had delayed onset of clinical effects with predominantly alpha-1 adrenergic toxicity compared with typical amphetamine overdoses. Additionally, this case demonstrates that phentolamine may be useful for treating hypertensive emergency resulting from lisdexamfetamine overdose in combination with other interventions such as benzodiazepines and clonidine. Further studies are needed to confirm the safety and efficacy of phentolamine in lisdexamfetamine toxicity.
Conflict of interest: None to be declared.
Finding and Support: None.
Figure 1. Blood Pressure with Medication Administration